Tips for Preventing Overdoses from Crystal Meth

Crystal meth belongs to a family of drugs called amphetamines. These are stimulants that make you feel energetic and more mentally alert. They speed up the heart rate and breathing.

Other names for Crystal meth are tina, ice, crank and tweak.

An overdose happens when there are more drugs in the body than it can handle.

Here are tips for preventing overdoses from other uppers (such as cocaine, Ritalin, MDMA, etc) and overdoses from downers (such as heroin, fentanyl, morphine, Dilaudid, methadone, etc).

Tips for Preventing Overdose

  • Try not to use alone.
  • Know your tolerance. Use less or do a test blast first, especially if you’re buying from a new dealer.
  • Try to mix your hits yourself so you know what you are using.
  • Try not to mix substances.
  • Remember to call 911 right away if someone needs help, and get someone with training to do chest compressions and rescue breathing (CPR) if needed.

For more info on safer drug use, see Making drug use safer and Prevention & Harm Reduction

Signs of Crystal Overdose

  • red face
  • very rapid or irregular heartbeat
  • sweating heavily
  • rapid breathing and/or eye movement
  • aggression, anxiety, extreme paranoia
  • hallucinations
  • fever
  • shaking or trembling (jerky body movements)
  • stroke or heart attack

Someone who is overdosing may not have all of these signs, they may only have one or two.

What to do

Call 911 if the person:

  • is having seizures
  • has signs of a heart attack or pains in the chest
  • is not breathing or has shallow breathing (one of the most common signs of overdose is slow or no breathing)
  • is a risk to themselves or others

A meth overdose can look different. In some people it can lead to hyper agitation followed by cardiac arrest (heart attack). In others it can lead to the person being unresponsive.

Encouraging rest is very important but don’t force or restrain the person; this can be dangerous. If the person can walk, move them to a quiet space. If they want to walk around, go with them.

Apply cool cloths to their neck and forehead, regularly check to make sure they are breathing and have a pulse.

If they are not breathing or there is no pulse, get someone with training to perform chest compressions and rescue breathing (CPR).

If the person is having seizures (convulsions), clear a space so they don’t hurt themselves or accidentally get something in their mouth. Keep the person in the recovery position and make sure their head is supported and their airways are clear.

Stay with the person and keep checking on them. If paramedics are called, give them as much information as possible so they can give the right treatment. If you can’t stay, leave a note about the drug the person took and make sure the ambulance can reach them (for example, make sure doors are unlocked).